Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 57, NWS Flagstaff, AZ

August 2, 2005Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 2, 2005, 5:10 PM MST for Gila County, Yavapai County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2005, 5:10 PM MST (00:10 UTC)
Expired
Aug 2, 2005, 5:45 PM MST
In force
35 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Gila County, AZ, Yavapai County, AZ

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2542 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:05 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 3:05 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
305 PM MST TUE AUG 2 2005

.SYNOPSIS...MOISTURE WILL CONTINUE TO STREAM ACROSS ARIZONA UNDER
SOUTHERLY FLOW ALOFT FOR THE NEXT SEVERAL DAYS. THE DAILY CYCLE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED TO
CONTINUE.

&&

.DISCUSSION...THUNDERSTORMS HAVE DEVELOPED AGAIN THIS AFTERNOON
ACROSS MUCH OF NORTHERN ARIZONA. SPECIAL 18Z KFGZ UPPER-AIR SOUNDING
STILL EXHIBITING FAVORABLE INSTABILITY THROUGH A DEEP MOIST LAYER.
MODELS ALSO HINTING AT SOME FAVORABLE BUT WEAK JET DYNAMICS FOR
NORTHWEST AZ. AFTER A DOWNTURN IN ACTIVITY OVERNIGHT...LOOKING FOR
INCREASING THUNDERSTORMS AGAIN BY TOMORROW AFTERNOON.

MEANWHILE...THE CENTER OF THE 500MB HIGH REMAINS TO THE EAST OF THE
4 CORNERS REGION...OVER THE GREAT PLAINS OF EASTERN COLORADO AND
WESTERN KANSAS. GFS MODEL FORECASTS ARE CONSISTENT IN KEEPING THIS
FEATURE IN THE SAME GENERAL VICINITY FOR THE NEXT 48 HRS...WITH HIGH
PRESSURE RIDGING EXTENDING WESTWARD AND ENVELOPING MOST OF THE
WESTERN U.S. BY THE END OF THE WEEK. FOR NOW...DO NOT ANTICIPATE
THIS FEATURE...OR THE EASTERLY WAVE MOVING ACROSS NORTHERN
MEXICO...TO SIGNIFICANTLY CHANGE THE MOIST AIRMASS SITTING ACROSS
THE STATE. SO...THE DAILY MENTION OF PRECIPITATION CHANCES WILL
LIKELY CONTINUE WITH DEJA VU LIKE FREQUENCY THROUGH THE END OF THE
7-DAY FORECAST PERIOD. TEMPERATURES ARE FORECAST TO REMAIN NEAR
SEASONAL NORMS.

&&

.AVIATION...FOR 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH AROUND 03Z...THEN DECREASE TO ISOLATED COVERAGE. MOISTURE
IS PLENTIFUL OVER THE AREA...SO EXPECT CEILINGS DOWN TO 1-2K FT
AGL...VISIBILITY BRIEFLY BELOW 1 MILE...AND SMALL HAIL WITH THE
STRONGEST STORMS. THE MOST INTENSE STORMS THROUGH 03Z WILL BE MAINLY
WEST OF A LINE FROM 4-CORNERS TO FLAGSTAFF TO SHOW LOW. SCATTERED
STORMS ARE EXPECTED AGAIN BY AROUND 18Z WEDNESDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KD/JJ
Hazardous weather outlook, Aug 2, 10:00 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 2 2005

AZZ004>018-037>040-030700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS MORNING AND
AFTERNOON...INITIALLY ACROSS THE HIGHER TERRAIN REGIONS OF NORTHERN
ARIZONA. SOME STORMS WILL PRODUCE HEAVY RAINFALL AMOUNTS AND FLASH
FLOODING WILL BE THE MAIN THREAT TODAY...ESPECIALLY IN LOCATIONS
THAT RECEIVED SIGNIFICANT RAINS IN THE LAST TWO DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE. LOOK FOR AFTERNOON
AND EVENING THUNDERSTORMS EACH DAY. THE THREAT OF HEAVY RAINS WITH
SOME STORMS WILL MAINTAIN THE POTENTIAL FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 2, 4:56 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
456 PM MST TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             PAYSON                  34.24N 111.33W
08/02/2005  1.00 INCH        GILA               AZ   LAW ENFORCEMENT

            HAIL REPORTED ON SOUTH SIDE OF PAYSON

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:53 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 2, 6:29 PM MSTSevere Thunderstorm WarningFGZYavapai16 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.